Minnesota, 2012

Damaging Winds in Minnesota, May 3, 2012

May 3, 2012 · NWS ARX · 3 events in 2 counties and zones

A line of thunderstorms moved along a stationary front during the early morning of May 3rd. These storms knocked down trees in Harmony (Fillmore County), near Bratsberg (Fillmore County) and between Houston and Caledonia (Houston County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved along a stationary front during the early morning of May 3rd. These storms knocked down trees in Harmony (Fillmore County), near Bratsberg (Fillmore County) and between Houston and Caledonia (Houston County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 3, 5:30 AM CST, 7 minutes earlier.

Area forecast discussion, May 3, 5:30 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
630 AM CDT THU MAY 3 2012

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
346 AM CDT THU MAY 3 2012

FORECAST CONCERNS FOR TODAY ARE CENTERED ON SHOWER AND THUNDERSTORM
CHANCES WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS. FOCUS THEN
TURNS TO SHOWER/THUNDERSTORM CHANCES FRIDAY AFTERNOON THROUGH THIS
WEEKEND.

CURRENT RADAR IMAGERY SHOWED A CLUSTER OF SHOWERS AND
THUNDERSTORMS ACROSS ADAMS AND JUNEAU COUNTIES EARLY THIS
MORNING...PRODUCING BRIEF HEAVY DOWNPOURS. AT 330 AM RADAR SHOWED
A LINE OF STRONG TO SEVER THUNDERSTORMS PUSHING INTO FAR NORTHWEST
WISCONSIN...BURNETT AND POLK COUNTIES...MOVING EAST. WILL HAVE TO
KEEP A CLOSE WATCH ON THIS LINE OF STORMS THIS MORNING SINCE THEY
HAVE TO POTENTIAL TO IMPACT CLARK AND TAYLOR COUNTY BETWEEN 6 AM
AND 7 AM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING EARLY THIS
MORNING. ANOTHER ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON....ESPECIALLY ACROSS NORTHEAST IOWA INTO
FAR SOUTHWEST WISCONSIN. AN UNSTABLE AIRMASS WILL REMAIN IN PLACE
ACROSS THE FORECAST AREA TODAY...WITH MUCAPE VALUES OF 1500 TO 2000
J/KG. 0-6 KM BULK SHEAR VALUES WILL RANGE FROM 35 TO 40 KTS THROUGH
THE MID AFTERNOON HOURS...THEN START TO WANE IN THE LATE AFTERNOON
AND EVENING HOURS AS MID LEVEL WINDS DECREASE. THERE THE POTENTIAL
FOR A FEW STRONG TO SEVERE THUNDERSTORMS TODAY WITH THE MAIN THREATS
BEING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. AN
OUTFLOW/FRONTAL BOUNDARY JUST NORTH OF THE INTERSTATE 90 CORRIDOR
WILL SHIFT SOUTH INTO NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN
THIS AFTERNOON INTO THIS EVENING. THIS BOUNDARY WILL BE TH FOCUS FOR
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO THIS EVENING...WITH
THE POTENTIAL FOR SEEING A FEW ROUNDS OF STORMS ALONG IT. THIS MAY
LEAD TO HEAVY RAIN CONCERNS ACROSS PORTIONS OF NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN WITH PRECIPITABLE WATER VALUES AROUND 200
PERCENT OF NORMAL...WARM CLOUD DEPTHS OF 3500 METERS. WILL HAVE TO
KEEP A CLOSE WATCH ON THE PROGRESSION OF THE BOUNDARY TODAY. IF
CONVECTION FIRES THIS AFTERNOON ACROSS SOUTHEAST MINNESOTA INTO WEST
CENTRAL WISCONSIN...THE BOUNDARY MAY END UP BEING PUSHED SOUTH OF
THE FORECAST AREA. THE SHOWERS AND THUNDERSTORMS SHOULD MOVE SOUTH
AND EAST OF THE FORECAST AREA LATE IN THE EVENING WITH A BREAK IN
PRECIPITATION CHANCES FOR MUCH OF THE FORECAST AREA FROM LATE
TONIGHT THROUGH MIDDAY FRIDAY.

A SHORTWAVE TROUGH IS EXPECTED TO MOVE ACROSS SOUTH DAKOTA AND PUSH
INTO CENTRAL/SOUTHERN MINNESOTA FRIDAY AFTERNOON. THIS FEATURE LOOKS
TO MOVE EAST INTO THE UPPER MISSISSIPPI RIVER VALLEY FRIDAY AFTERNOON
INTO FRIDAY NIGHT BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE AREA...SOME WHICH COULD POSSIBLY BE SEVERE. 0-6 KM BULK SHEAR OF
40 TO 50 KTS...AND 0-3KM MUCAPE VALUES OF NEARLY 3000 J/KG WILL MORE
MORE THAN SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS. SUPERCELLS
WITH LARGE HAIL AND DAMAGING WINDS APPEAR POSSIBLE BUT THERE ARE
STILL SOME DETAILS THAT NEED TO BE WORKED OUT. ONE OF THE MAIN
CONCERNS IS HOW MUCH CLOUD COVER WILL BE AROUND THE REGION WHICH
WILL GREATLY IMPACT THE AMOUNT OF INSTABILITY. PLAN ON HIGHS ON
FRIDAY RANGING FROM THE UPPER 60S ACROSS NORTH CENTRAL WISCONSIN TO
THE UPPER 70S TO AROUND 80 ACROSS NORTHEAST IOWA. SHOWERS AND
THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY NIGHT. THE ACTIVE
PATTERN IS EXPECTED TO PERSIST SATURDAY INTO SATURDAY NIGHT WITH
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. THE EASTERN EXTENT
OF THE SHOWER/THUNDERSTORM CHANCES IS IN QUESTION AS HIGH PRESSURE
TRIES TO BUILD SOUTH OUT OF ONTARIO...THROUGH UPPER MICHIGAN INTO
CENTRAL WISCONSIN. THE HIGH MAKES A STRONG PUSH SATURDAY INTO
SUNDAY..WITH DEWPOINTS FALLING INTO THE MID 30S...POSSIBLY
LOWER...ACROSS NORTHERN WISCONSIN. WILL HAVE TO KEEP A CLOSE WATCH
ON THIS LOW LEVEL DRY AIR AS IT WILL GREATLY IMPACT PRECIPITATION
CHANCES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
346 AM CDT THU MAY 3 2012

03.00 FORECAST MODELS IN GOOD AGREEMENT ON SUNDAY SHOWING A POTENT
TROUGH PUSHING ACROSS THE DAKOTAS EARLY SUNDAY MORNING THEN MOVING
INTO THE UPPER MISSISSIPPI RIVER VALLEY REGION SUNDAY AFTERNOON.
THIS SYSTEM HAS THE POTENTIAL TO BRING ANOTHER ROUND OF SEVERE
WEATHER TO THE REGION...BUT IT IS A LITTLE TOO FAR OUT TO DETERMINE
THE EXACT DETAILS AND TIMING. THE TROUGH IS EXPECTED TO PUSH INTO
THE REGION MONDAY MORNING INTO TUESDAY BRINGING COOLER TEMPERATURES
TO THE AREA ALONG WITH CHANCES FOR SHOWERS AND PERHAPS AN ISOLATED
THUNDERSTORM. PLAN ON HIGHS IN THE 60S TO AROUND 70S ON
SUNDAY...FALLING INTO THE LOWER 60S ON MONDAY THROUGH WEDNESDAY. LOOK
FOR OVERNIGHT LOW TO FALL INTO THE 40S.

&&

.AVIATION...TODAY AND TONIGHT
630 AM CDT THU MAY 3 2012

WARM MOIST AIR-AMASS WILL REMAIN IN PLACE...WITH SEVERAL BOUNDARIES
DRAPED ACROSS THE FORECAST AREA. BIGGEST CHALLENGE IS ON TIMING OF
CONVECTION ALONG WITH CORRESPONDING CEILING HEIGHTS. LULL IN
CONVECTION OVERNIGHT HAS RESULTED IN SOME LOWER VISIBILITIES WITH
FOG...ESPECIALLY AT KRST. A WEAK SHORTWAVE ROTATING THROUGH IOWA
WAS PRODUCING MORE CONVECTION IN NORTHEAST IOWA THAT WAS TRACKING
TOWARDS KRST AND KLSE. THIS WILL LIKELY ARRIVE THIS MORNING BETWEEN
12Z-15Z AND LAST A FEW HOURS. CEILINGS WILL BE VARIABLE...BUT
MAINLY IN THE MVFR RANCE. WITH THE CLOUDS EXPECTED
TODAY...CONFIDENCE LOW ON TIMING OF ANY CONVECTION THIS
AFTERNOON. DID KEEP TAF SITES MAINLY DRY AFTER THIS INITIAL WAVE
GOES THROUGH. CEILINGS LOOK TO RISE INTO THE VFR CATEGORY. SOME
CLEARING EXPECTED TONIGHT AND IF THIS DOES OCCUR WILL LIKELY HAVE
SOME REDUCED VISIBILITIES IN FOG. DID DROP KLSE DOWN TO 4 SM BR
AND KRST T0 2SM BR.

&&

.HYDROLOGY...TODAY INTO TONIGHT
346 PM CDT WED MAY 2 2012

RAINFALL FROM LAST NIGHT THROUGH EARLY THIS MORNING RANGED FROM 1
TO 3 INCHES OVER NORTHERN WABASHA INTO CENTRAL BUFFALO COUNTY.
THIS ALONG WITH RAINFALL FROM TUESDAY NIGHT INTO WEDNESDAY MORNING
MAY PRODUCE SOME RIVER RISES. ADDITIONAL RAINFALL IS EXPECTED
TODAY WITH SOME LOCATIONS POSSIBLY RECEIVING 1/2 TO 1 INCH...WILL
HAVE TO KEEP A CLOSE EYE ON AREA STREAMS AND RIVERS FOR SOME
LOCALIZED FLOODING POTENTIAL.

HYDROLOGIC STATEMENTS HAVE BEEN ISSUED FOR SEVERAL RIVERS FOR THE
RISES THAT EITHER HAVE OCCURRED OR ARE EXPECTED TO OCCUR. PLEASE
REFERENCE THE LATEST STATEMENTS /MKERVSARX FGUS83/ FOR THE MOST
CURRENT INFORMATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
346 AM CDT THU MAY 3 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...WETENKAMP
LONG TERM....WETENKAMP
AVIATION...RABERDING
HYDROLOGY....WETENKAMP
Hazardous weather outlook, May 3, 4:04 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
504 AM CDT THU MAY 3 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
504 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS OVER NORTHWEST WISCONSIN WILL MOVE ACROSS
PORTIONS OF THE AREA EARLY THIS MORNING. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...ISOLATED LARGE HAIL OR DAMAGING WINDS ARE
POSSIBLE. THESE STORMS LOOK TO AFFECT MAINLY AREAS NORTH OF HIGHWAY
10.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER TODAY. SOME OF THE
STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ON FRIDAY.
THUNDERSTORMS ARE EXPECTED ONCE AGAIN...WITH THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE
ENTIRE AREA SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DISCERN IF
SEVERE WEATHER COULD OCCUR WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RABERDING/WETENKAMP

In the hours before

Special weather statement, May 2, 11:49 PM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1249 AM CDT THU MAY 3 2012

IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-
030800-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-MOWER-FILLMORE-HOUSTON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
NEW HAMPTON...OELWEIN...AUSTIN...LA CROSSE...SPARTA...TOMAH...
MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...
PLATTEVILLE
1249 AM CDT THU MAY 3 2012

...THUNDERSTORMS ON THE INCREASE OVERNIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT FROM
NORTHEAST IOWA INTO WESTERN WISCONSIN. BRIEF HEAVY RAINFALL WILL
BE THE MAIN THREAT FROM THESE STORMS...HOWEVER...A FEW STORMS
COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS. THE BETTER CHANCE
FOR MORE SEVERE WEATHER MAY COME TOWARD DAYBREAK AS A CLUSTER OF
STORMS IN WEST CENTRAL MINNESOTA MOVE EAST INTO THE REGION.

HALBACH
Local storm report, May 3, 1:39 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
239 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             1 SE PLAINVIEW          44.16N 92.15W
05/02/2012  M0.75 INCH       WABASHA            MN   TRAINED SPOTTER

0825 PM     HAIL             2 NW BEAR VALLEY        44.33N 92.48W
05/02/2012  M1.00 INCH       WABASHA            MN   TRAINED SPOTTER

0830 PM     TSTM WND GST     OAK CENTER              44.35N 92.40W
05/02/2012  E57.00 MPH       WABASHA            MN   TRAINED SPOTTER

            ESTIMATED BETWEEN 53 AND 57 MPH

0833 PM     HAIL             2 W OAK CENTER          44.35N 92.44W
05/02/2012  M1.50 INCH       WABASHA            MN   AMATEUR RADIO

0838 PM     HAIL             2 NW OAK CENTER         44.37N 92.43W
05/02/2012  M1.75 INCH       WABASHA            MN   AMATEUR RADIO

0839 PM     HAIL             5 S LAKE CITY           44.37N 92.28W
05/02/2012  M1.00 INCH       WABASHA            MN   LAW ENFORCEMENT

0845 PM     HAIL             5 SW LAKE CITY          44.40N 92.35W
05/02/2012  M1.75 INCH       WABASHA            MN   LAW ENFORCEMENT

0855 PM     FLASH FLOOD      1 N OAK CENTER          44.36N 92.40W
05/02/2012                   WABASHA            MN   AMATEUR RADIO

            WATER 8 TO 9 INCHES DEEP OVER HWY 16

0857 PM     FLASH FLOOD      5 S LAKE CITY           44.37N 92.28W
05/02/2012                   WABASHA            MN   TRAINED SPOTTER

            4 TO 5 FT DITCHES FULL

0914 PM     HEAVY RAIN       7 NW WABASHA            44.44N 92.15W
05/02/2012  M1.50 INCH       PEPIN              WI   AMATEUR RADIO

0914 PM     HAIL             4 WNW WABASHA           44.39N 92.12W
05/02/2012  M1.00 INCH       WABASHA            MN   AMATEUR RADIO

0914 PM     HEAVY RAIN       4 WNW WABASHA           44.39N 92.12W
05/02/2012  M1.50 INCH       WABASHA            MN   AMATEUR RADIO

0915 PM     HAIL             WABASHA                 44.37N 92.05W
05/02/2012  M1.75 INCH       WABASHA            MN   LAW ENFORCEMENT

            CTY RD 10 JUST OUTSIDE OF WABASHA. 50 MPH WINDS ESTIMATED
            AS WELL.

0915 PM     HAIL             2 W WABASHA             44.37N 92.09W
05/02/2012  M1.75 INCH       WABASHA            MN   NWS EMPLOYEE

0925 PM     TSTM WND GST     KELLOGG                 44.31N 92.00W
05/02/2012  M62.00 MPH       WABASHA            MN   DEPT OF HIGHWAYS

            MNDOT SITE MN069 ON US HWY 61

0925 PM     TSTM WND GST     WABASHA                 44.37N 92.05W
05/02/2012  M74.00 MPH       WABASHA            MN   LAW ENFORCEMENT

            TREES DOWN ACROSS CITY OF WABASHA

0929 PM     TSTM WND GST     KELLOGG                 44.31N 92.00W
05/02/2012  M64.00 MPH       WABASHA            MN   DEPT OF HIGHWAYS

            MNDOT SITE MN069 IN KELLOGG ON US HWY 61

0931 PM     TSTM WND DMG     ALMA                    44.33N 91.92W
05/02/2012                   BUFFALO            WI   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES REPORTED VIA BUFFALO COUNTY
            SHERIFF.

0935 PM     TSTM WND DMG     3 E ALMA                44.33N 91.86W
05/02/2012                   BUFFALO            WI   LAW ENFORCEMENT

            TREES DOWN IN ALMA. PART OF A SHED LEANING ON POWER LINES
            EAST OF ALMA. TIME ESTIMATED BY RADAR.

0953 PM     FLASH FLOOD      2 SE LAKE CITY          44.43N 92.25W
05/02/2012                   WABASHA            MN   LAW ENFORCEMENT

            MUDSLIDES REPORTED ON HWY 61

0953 PM     FLASH FLOOD      3 SW LAKE CITY          44.42N 92.32W
05/02/2012                   WABASHA            MN   LAW ENFORCEMENT

            WATER OVER COUNTY RD 15 AT HWY 63

1003 PM     TSTM WND DMG     ARCADIA                 44.25N 91.49W
05/02/2012                   TREMPEALEAU        WI   BROADCAST MEDIA

            MOBILE HOME BLOWN OFF ITS FOUNDATION IN THE ARCADIA
            TRAILOR PARK. RELAYED VIA WEAU.

1005 PM     HAIL             6 NNE ARCADIA           44.33N 91.45W
05/02/2012  M1.25 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

1025 PM     TSTM WND DMG     WHITEHALL               44.37N 91.31W
05/02/2012                   TREMPEALEAU        WI   BROADCAST MEDIA

            TREES AND POWER LINES DOWN IN WHITEHALL AND
            BLAIR...REPORT RELAYED BY WKBT. TIME ESTIMATED BY RADAR.

1026 PM     TSTM WND DMG     BLAIR                   44.30N 91.23W
05/02/2012                   TREMPEALEAU        WI   BROADCAST MEDIA

            HOUSE WITH 4 WINDOWS BLOWN OUT DUE TO WIND AND HAIL.
            RELAYED VIA WKBT.

1026 PM     TSTM WND DMG     BLAIR                   44.30N 91.23W
05/02/2012                   TREMPEALEAU        WI   BROADCAST MEDIA

            REPORT FROM A VIEWER OF A BARN BLOWN DOWN. FIRE CREWS ARE
            REQUESTING TRAFFIC STAYS OUT DUE TO THE NUMBER OF TREES
            AND POWERLINES DOWN. RELAYED VIA WKBT.

1026 PM     TSTM WND DMG     BLAIR                   44.30N 91.23W
05/02/2012                   TREMPEALEAU        WI   BROADCAST MEDIA

            VIEWER REPORT OF HOUSES WITH SIDING AND ROOF DAMAGE VIA
            WKBT

1028 PM     TSTM WND DMG     BLAIR                   44.30N 91.23W
05/02/2012                   TREMPEALEAU        WI   TRAINED SPOTTER

            ROOF AND SIDING PULLED OFF. LARGE TREES UPROOTED

&&

JLR
Special weather statement, May 3, 4:24 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 AM CDT THU MAY 3 2012

WIZ017-031130-
TAYLOR-
524 AM CDT THU MAY 3 2012

AT 519 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 19
MILES NORTHWEST OF JUMP RIVER TO 21 MILES WEST OF DONALD...MOVING
EAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE STRONG THUNDERSTORMS. IN ADDITION PEA SIZED HAIL WILL BE
POSSIBLE AS WELL.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
JUMP RIVER...WESTBORO...MEDFORD...CHELSEA AND RIB LAKE.

RABERDING
Special weather statement, May 3, 4:28 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 AM CDT THU MAY 3 2012

IAZ008>010-018-019-029-031130-
CHICKASAW-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
528 AM CDT THU MAY 3 2012

AT 524 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 13
MILES WEST OF NORA SPRINGS TO 19 MILES SOUTH OF COUNTY ROADS B 60 AND
T 18...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 55 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE
NEEDED AS THESE STORMS GET CLOSER

THE STRONG THUNDERSTORMS WILL BE NEAR...
  STATE ROAD 9 AND COUNTY S 70...RUDD...ROCKFORD...NORA SPRINGS
  AROUND 540 AM...
  OSAGE...CHARLES CITY...FLOYD...STATE ROAD 9 AND COUNTY T 26 AROUND
  550 AM...
  NASHUA...IONIA AROUND 600 AM...

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

JW
Local storm report, May 3, 5:05 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     TSTM WND DMG     CHARLES CITY            43.07N 92.68W
05/03/2012                   FLOYD              IA   LAW ENFORCEMENT

            TREE DOWN AT 8TH STREET AND SOUTH JOHNSON.

&&

WETENKAMP

The radar

The La Crosse radar (KARX), 72 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fillmore

When
May 3, 5:37 AM CST
Where
Fillmore County, 0.85 mi NE of Harmony
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.560, -92.010

An estimated wind gust of 70 mph knocked down trees in Harmony. In addition, A NWS Storm Survey found a 20 inch tree branch snapped at the high school.

Thunderstorm Wind, Fillmore

When
May 3, 5:58 AM CST
Where
Fillmore County, 0.02 mi W of Bratsberg
Measured
62 kt (71 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.730, -91.770

Trees were knocked down blocking State Highway 43 near Bratsberg.

Thunderstorm Wind, Houston

When
May 3, 6:10 AM CST
Where
Houston County, 1.64 mi NNW of Caledonia
Measured
59 kt (68 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.652, -91.511

Trees were blown down onto parts of State Highway 76 between Houston and Caledonia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372119, 372120, 372121.